Cardiac sequelae are the second most common cause of death (behind overdose) in patients who use methamphetamines (“meth”). Like cocaine use, use of methamphetamines can produce both acute and chronic cardiovascular disease. Acute intoxication with methamphetamines produces a hyperadrenergic state, not unlike having a pheochromocytoma. The hypertension and tachycardia that result can lead to myocardial ischemia and infarction, aortic dissection, malignant arrhythmias, Takotsubo’s (stressinduced) cardiomyopathy, and cardiac arrest. Chronic methamphetamine use can lead to hypertrophic cardiomyopathy (due to persistent severe hypertension) or dilated cardiomyopathy (due to the drug’s toxic effects on myocardium), and the clinical syndrome of heart failure. In addition, chronic meth use can also cause pulmonary arterial hypertension (PAH). Meth-associated PAH is a devastating disease, with five-year mortality rates above 50%.
Diagnosing and managing acute methamphetamine intoxication:
Patients who present with suspected acute methamphetamine intoxication should undergo a full physical exam, electrocardiogram, and basic lab work (including basic metabolic panel, blood counts, clotting times (prothrombin time and international normalized ratio), liver function tests, creatine phosphokinase (CPK), urinalysis, and urine and serum toxicology screens). Amphetamine intoxication or toxicity is ultimatelydiagnosed by confirming the presence of amphetamines in urine or serum. However, if patients present with signs and symptoms which raise concern for amphetamine intoxication—including hyperthermia, agitation, hypertension, and tachycardia—treatment should not be delayed while waiting for these test results to return.
If there is concern for myocardial ischemia or infarction (for example, if the patient complains of chest discomfort or shortness of breath or the ECG shows ischemic changes), then cardiac biomarkers should be checked as well (i.e. troponin I or T). Acute methamphetamine intoxication with secondary sequelae (i.e. agitation, hypertension, tachycardia) should be managed initially with sedatives (benzodiazepines and 2nd generation atypical antipsychotics).
Hyperthermia should be managed aggressively by controlling core body temperature with sedatives and, if necessary, with paralysis and intubation (but antipyretics should not be used).
Rhabdomyolysis is common, and a CPK level should always be checked in patients who are acutely intoxicated with meth. If the hypertension is refractory to treatment with an adequate trial of sedation, then nitrates and/or phentolamine should be used. Calcium channel blockers can also be used, and are effective agents for managing tachycardia that persists despite sedation. Beta-blockers should be avoided in the acute setting to avoid precipitating unopposed alpha-mediated vasoconstriction (via identical mechanisms to those described above). If beta blockers are necessary for chronic management of a different disease process (e.g. cardiomyopathy or coronary artery disease), then labetalol or carvedilol are the preferred agents due to their partial alphaantagonism. Myocardial infarction in the setting of methamphetamine intoxication should be managed per evidence-based guidelines for the management of heart attacks, and as described above (for cocaine). The one exception is that, if heart rate control is needed, calcium channel blockers, not beta blockers, should be used. Interestingly, monoclonal antibodies against methamphetamine have been developed and are currently in clinical trials.
Chest pain in the setting of acute methamphetamine intoxication should raise concern not only for myocardial infarction, but also for acute aortic dissection. Methamphetamine abuse is the second most common cause of acute fatal aortic dissection in the US, after hypertension. Unlike chest discomfort due to myocardial ischemia, which often starts as mild or moderate discomfort and worsens progressively over minutes-hours, chest discomfort due to aortic dissection is typically extreme from the outset.